Kansas, 2007

Heat in Kansas, August 6 to 16, 2007

August 6 to 16, 2007 · NWS TOP · 23 events in 23 counties and zones

A heat wave struck during the heart of summer across northeast Kansas. A high pressure region remained fairly stationary over the southeast US, while a lee trough sat over the high plains of Colorado.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A heat wave struck during the heart of summer across northeast Kansas. A high pressure region remained fairly stationary over the southeast US, while a lee trough sat over the high plains of Colorado. During the early part of the period, a stationary boundary established itself just south of the Kansas/Nebraska border, keeping much of the Topeka CWA in the warm, moist flow regime, and induced moisture pooling to the south of the boundary. The west edge of the front lifted to the north by the 10th, while the east side of the boudary sagged southward over Missouri, again leaving the Topeka CWA a prime target for warm Gulf moisture advection. The same scenario re-established itself the evening of the 11th, and led to the continuation of the hot, humid weather. Heat indicies across the region were above the 105 degree for three hour criteria over the course of several days during the event, measured by 6 local ASOSs and reported in local newspapers. A peak heat index reading of 113 degrees was recorded at Manhattan at 6pm CST on August 7th. Newspapers reported that several individuals were treated in local emergency rooms and hospitals for heat-related illnesses. One fire fighter died as a result of fighting a building fire on a 100 degree afternoon in the city of Topeka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 6, 3:03 AM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Aug 6, 3:03 AM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT MON AUG 6 2007

.DISCUSSION...
08Z WATER VAPOR IMAGERY SHOWED A WEAK SHORTWAVE MOVING OUT FROM THE
CENTRAL ROCKIES WHICH WAS RESPONSIBLE FOR CONVECTION ACROSS THE HIGH
PLAINS. MEANWHILE 08Z SFC OBS SHOW A WEAK BOUNDARY. TROUGH AXIS
ACROSS NORTHERN KS.

THERE HAVE NOT BEEN MANY CHANGES TO THE PREVIOUS FORECAST AS HOT AND
HUMID CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE NEXT COUPLE
DAYS. APPEARS CHANCES FOR THUNDERSTORMS WILL CONTINUE TO BE MAINLY
ACROSS NORTHER PORTIONS OF THE FORECAST AREA AS WEAK IMPULSES OR
MCVS MOVE ACROSS NEB. FORECAST SOUNDINGS SHOW MID LEVEL TEMPS
WARMING WITH A CAP STRENGTHENING BUT THERE SHOULD BE AT LEAST A
SLIGHT CHANCE ACROSS NORTH CENTRAL KS AS MODELS KEEP THE SFC TROUGH
IN THE VCNTY THROUGH TUESDAY. HEAVY RAINFALL WILL CONTINUE TO BE A
CONCERN AS AVAILABLE MOISTURE REMAINS WELL ABOVE NORMAL. AS LONG AS
THUNDERSTORMS DO NOT BEGIN TO TRAIN...THEY SHOULD BE RATHER
PROGRESSIVE WHICH WILL HELP MITIGATE THE FLASH FLOODING HAZARD.

FOR TODAY HAVE SLIGHT CHANCE POPS ACROSS THE NORTHERN TWO THIRDS OF
THE FORECAST AREA THIS MORNING. ISENTROPIC LIFT HAS TRIED TO GET
SOME ELEVATED CONVECTION GOING ACROSS EAST CENTRAL KS...AND IS
EXPECTED TO REMAIN ACROSS EASTERN KS THROUGH SUNRISE. KEPT SLIGHT
CHANCE POPS FURTHER WEST IN CASE CONVECTION COMING OFF THE HIGH
PLAINS HOLDS TOGETHER LONG ENOUGH TO MOVE INTO THE FORECAST AREA.
INCREASED POPS FOR TONIGHT ACROSS THE NORTHERN ROW OF COUNTIES WITH
THE TROUGH AXIS IN THE AREA AND THE LOW LEVEL JET INCREASING
CONVERGENCE ALONG THIS BOUNDARY.

THE OTHER MAIN CONCERN THIS MORNING IS THE EXPECTED HEAT. MODELS
INSIST ON HOLDING SFC DEWPOINTS IN THE LOWER TO MID 70S. WITH HIGHS
IN THE MID TO UPPER 90S...THIS WOULD GENERATE HEAT INDICES IN THE
105 TO 107 RANGE. HOWEVER THING THE NAM ESPECIALLY IS OVER DOING
DEWPOINTS. HOW SHOWN THEM MIXING DOWN TO AROUND 71 DURING THE MID
AFTERNOON HOURS. THIS STILL YIELDS 103 TO 105 FOR HEAT INDICES FOR
AN HOUR OR SO. SINCE THIS WOULD BE JUST BELOW CRITERIA...WILL NOT
ISSUE A HEAT ADVISORY ATTM...BUT THE DAY SHIFT WILL NEED TO MONITOR
THE DEWPOINTS. IF THEY DO NOT LOWER TO THE LOWER 70S...CRITERIA
COULD BE MET.

&&

WOLTERS

.AVIATION...
ISENTROPIC SHOWERS OVER EAST CENTRAL KS HAVE DISSIPATED...HOWEVER
A WEAK SHORTWAVE HAS ALLOWED AN MCS TO DEVELOP ACROSS CENTRAL KS AT
08Z.  MAIN CONCERN IS THAT THIS FEATURE WILL BRING A DISTURBANCE
THROUGH THE TAF SITES DURING THE 14-20Z TIMEFRAME ALLOWING FOR
CONVECTIVE DEVELOPMENT.  WILL MONITOR TRENDS BEFORE 12Z TAF ISSUANCE
TO SEE IF THIS MCS PRODUCES A SIGNIFICANT DISTURBANCE.  LATER IN THE
AFTERNOON WARMER MID LEVEL AIR WORKS IN ALOFT AND SHOULD LIMIT
CONVECTION CHANCES TO NIL. WINDS SHOULD REMAIN OUT OF THE SOUTH
THROUGH THE PERIOD WITH PERSISTENT SURFACE LOW OVER SOUTHWESTERN
KS.

&&

CAVANAUGH

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 4:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT MON AUG 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. TORRENTIAL
RAINFALL WILL LIKELY ACCOMPANY THE STORMS AND COULD LEAD TO
LOCALIZED FLASH FLOODING. THUNDERSTORMS COULD REDEVELOP OVER
PORTIONS OF NORTH CENTRAL AND NORTH EAST KANSAS TONIGHT. AGAIN
VERY HEAVY RAINFALL IS POSSIBLE.

HEAT INDICES WILL BE IN THE 102 TO 105 RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS TUESDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES
SPREAD TO THE ENTIRE OUTLOOK AREA FOR WEDNESDAY NIGHT.

HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE WEEK WITH
AFTERNOON HEAT INDICES REACHING THE 100 TO 105 RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

In the hours before

Special weather statement, Aug 6, 10:58 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT MON AUG 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1158 AM CDT MON AUG 6 2007

...AFTERNOON HEAT INDICES WILL REACH 100 TO 105 THIS WEEK...

TEMPERATURES IN THE MIDDLE AND UPPER 90S WILL COMBINE WITH A HUMID
AIRMASS TO CREATE HEAT INDICES AS HIGH AS 105 DEGREES THROUGH THE
WEEK FOR MANY AREAS. THIS HEAT CAN CAUSE STRESS FOR THOSE WHO ARE
OUTSIDE...OR THOSE WITHOUT AIR CONDITIONING. THERE WILL NOT BE
MUCH RELIEF OVERNIGHT AS LOW TEMPERATURES WILL ONLY DROP INTO THE
MID TO UPPER 70S.

IF YOU MUST BE OUTSIDE...TAKE PRECAUTIONS TO PROTECT AGAINST THE
DANGERS OF THE HEAT. WEAR LIGHT WEIGHT AND LIGHT COLORED
CLOTHING...A HAT TO SHIELD THE SUN...AND DRINK PLENTY OF WATER. IF
POSSIBLE...AVOID PROLONGED ACTIVITY OUTSIDE DURING THE AFTERNOON
HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heat. Local standard time, as filed.

Heat, Anderson

When
August 6, 1:00 PM CST to 4:00 PM CST
Where
Anderson forecast zone
Reported by
Newspaper
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Heat, Brown

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Brown forecast zone
Reported by
Newspaper
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Heat, Clay

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Clay forecast zone
Reported by
Newspaper
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Heat, Cloud

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

The Concordia ASOS hovered around the 105 degree heat index for three hour criteria nearly everyday during the heat wave, and had a peak 105 degree heat index recorded Thursday, August 9th at 7pm, and Sunday, August 12th at 4pm.

Heat, Coffey

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Coffey forecast zone
Reported by
Newspaper
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Heat, Dickinson

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Dickinson forecast zone
Reported by
Newspaper
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Heat, Douglas

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

The Lawrence ASOS began to calculate Heat Indicies greater than 105 degrees during the early afternoon of August 6th. Heat indicies reached 108 degrees for a few hours on each August 6th and 7th, heat indicies up to 110 degrees on the 8th, 109 degrees on the 9th, up to 110 degrees again on the 11th, and above 105 degrees for the remainder of the heat wave. Stifiling southerly winds exacerbated the hot and humid weather.

Heat, Franklin

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Franklin forecast zone
Reported by
Newspaper
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Heat, Geary

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Geary forecast zone
Reported by
Newspaper
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Jackson forecast zone
Reported by
Newspaper
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Jefferson forecast zone
Reported by
Newspaper
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heat, Lyon

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

The Emporia ASOS hovered around the 105 degrees for three hours heat advisory criteria through the duration of the heat wave. The peak heat index reading of 106 occurred on August 7th at 6pm.

Heat, Marshall

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Marshall forecast zone
Reported by
Newspaper
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heat, Morris

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Morris forecast zone
Reported by
Newspaper
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heat, Nemaha

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Nemaha forecast zone
Reported by
Newspaper
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heat, Osage

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Osage forecast zone
Reported by
Newspaper
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Heat, Ottawa

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Ottawa forecast zone
Reported by
Newspaper
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Newspaper
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Heat, Republic

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Republic forecast zone
Reported by
Newspaper
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Heat, Riley

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

The Manhattan ASOS creeped above heat advisory criteria beginning at 1pm on August 6th. Thereafter, the ASOS calculated heat index readings greater than 105 on everyday for the duration of the heat wave. The peak heat index reading of 113 degrees occurred at 7pm on August 7th.

Heat, Wabaunsee

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Wabaunsee forecast zone
Reported by
Newspaper
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Heat, Washington

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Washington forecast zone
Reported by
Newspaper
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Heat, Shawnee

When
August 6, 1:00 PM CST to August 16, 4:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

The Topeka and Forbes Field ASOS stations each began to calculate heat index readings 105 degrees or greater during the early afternoon hours of the 6th. Heat indicies reached up to 108 degres the 6th, 7th and 8th at Topeka, and the 7th and the 8th at Forbes Field. August 12th also saw indicies up to 108 at both sites. The peak heat index at Topeka was 109 recorded at 4pm on the 9th and again at 2pm on the 12th, and at Forbes Field, 108 degrees on several of the days.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56392, 56396, 56397, 56399, 56404, 56405, 56406, 56408, 56410, 56411, 56413, 56414, 56415, 56416, 56417, 56418, 56419, 56420, 56421, 56422, 56423, 56425, 56427.